Monthly Archives: October 2011

Will T-3 Help Dana with her weight, hair, skin and mood?


Although we often speak of the metabolic effects of thyroid hormone, we are really referring to the fact that this hormone helps to regulate the function of every system in the body. A system that is often a source of concern is known as the integument; the hair, skin and nails. The effects of disease is often first noticed due to effects on the integument and thyroid disease is one of the most likely to show up here. Brittle hair that sheds easily, and skin that is dry, itchy and flaky are often noticed early in hypothyroidism. Here is Dana’s story and I’m hoping that the addition of T3 will help her lose her excess weight and also reverse the deterioration she is experiencing in her integument, and her nervous system (mood).

Dana writes:

I was diagnosed as hypo a few years ago and my doctor just added 25 mcg of liothyronine (Cytomel) along with 100 mcg of Synthroid. In the past year I have gained 35+ pounds and it’s been alomost impossible to take it off. Last year I competed in my very first fitness/ figure competion. At 135lbs I came in 2nd place. I play softball and basketball on competitve level teams for the psat 15 years and I run about 3-4 times a week. I eat relatively healthy and have recent gone gluten-free, soy free, and nitrate free. Today is my very first day on the combined T3/T4 thereapy. I steppeed on my scale and it said 174lbs. Im hopeful that not only my weight will decrease but my hair will stopp shedding, dry skin/ scalp, joint pain, hopelessness and depression, and fatigue will all go away. I know patience is the key so I will be patient and wait.

My response:

Hi Dana

As you read here, some people are unable to return to normal thyroid equilibrium on t4-treatment alone; this may be due to an inherited form of enzyme defect preventing the normal conversion of the t4 hormone into the more potent t3 hormone; I am happy you found a doctor who will prescribe T3. Sometimes this needs to be given twice daily since t3 is a short acting hormone and the benefit may wear off within 6 to 8 hours. Some people don’t notice this while others definately do.
Good luck with your treatment. Also remember, thyroid hormone allows you to lose weight normally but doesn’t make weight “melt off”. You still have to do the right things with diet and exercise but at least your efforts should start paying off.
Good luck.

Gary Pepper, M.D.
Editor-in-chief, metabolism.com

Share this post

Is it all related?


Hello, I am brand new to these forums and hope someone can give me some insight and/or feedback.  I am have had odd symptoms over my life; some treated and some “seemed” to correct themselves.  I know I have low T, but what concerns me is that I am receiving treatment and like usual; no reasoning as to why this has taken place (cause).  Reading your forums made me wonder if it is just low T or if it is a combination of things.  A little about me; I am male, just turned 40, slightly overweight and went from being an athlete to a work-a-holic with a semi-sedentary job.   I was diagnosed with low T (197) and received some treatment which helped moderately but now I am going two months without anything (medication) and I honestly can’t believe how bad it is.  Here is a list of current symptoms:

  • Depression, anxiety, anger and mood swings.
  • Absolutely no energy at all.  Literally, it takes effort to make a phone call and I am always tired.
  • Weight gain, primarily around my midsection and some in my breasts.  I am about as pear shaped as you can get.
  • Lately, can’t think straight, can’t remember simple names and places.
  • Significant loss of muscle, feeling weak and body aches like I am 40 years older than I am.  Getting off the couch is a chore.
Questions:  Can all this be attributed to low T or severe low T?   Will it get better with medication (typically)?
Now here is a condensed list of other issues I have had over the last 20+ years:
  • Inconsistent erections and lack of full erections.
  • Poor sleeper, go to bed at 1-2 and wake up at 7 or 8.  Can’t get comfortable, can’t shut off brain and always hot.
  • When I get hot, I RARELY sweat.  Instead, I feel like my insides are boiling and nothing can seem to cool me off once I get hot.  I just moved to Louisiana, so it like the worst place for me!
  • Extremely inflexible.  Even when I was playing sports competitively, it took forever to loosen up.  This lead to a multitude of pulled muscles, bad back, you name it.
  • Went from skinny 6’4″ 180 in high school to 280 in a few years after stopping sports.
  • I have been on medicine for ADD (adderrall) for 10 years and was given medicine for depression which was later discontinued.
  • I had an instance where where liver inflamed for no reason and my Billirubin (?) counts went to 6 times normal.   Nothing could be figured out as to the cause, but I remember feeling a lot like I do now.
The reason I am providing all this information is because I hope to quit treating symptoms and help my doctor find a cause.  I am tired of taking medications and remember what it felt like to feel good, think clearly and not be such a mental case.   Maybe it is all just low T or maybe these symptoms match something(s) else.   Either way, I just want to have hope that I will stop feeling this way.  Thank you for your time.

Share this post

New Drug Combination May Revive Post-Menopausal HRT (Hormone Replacement Therapy); Part 2


Probably the major cause for concern regarding post menopausal HRT (hormone replacement therapy) highlighted by the WHI study was an increased risk for breast cancer. This finding applied to women in the WHI who were using combination estrogen and progesterone replacement. Progesterone is given to counteract the effect of estrogen to cause uterine (endometrial) cancer but is not crucial for relief of post-menopausal symptoms. Interestingly, women who used estrogen replacement alone (without the progesterone) actually showed no increase and possibly even a reduction in invasive breast cancer after 7 years on treatment. In the group of women who started “estrogen only” replacement more than 5 years after entering menopause, the reduction in breast cancer was even more pronounced. Experts therefore conclude that “estrogen only” HRT is likely to be considerably safer from a breast cancer point of view, and starting estrogen 5 years after menopause reduces the cancer risk even further.
The relationship between estrogen use and breast cancer risk is further complicated by the finding that post-menopausal women using HRT who develop breast cancer appear to have better survival and less aggressive tumors than post-menopausal women who are diagnosed with breast cancer who never used HRT. Breast cancer may not be caused by estrogen, but cancer may grow more rapidly in the presence of estrogen. This doesn’t sound like an advantage but small undetected cancers may grow rapidly with HRT so that they can be seen on mammography and removed before they can spread.
New drug combinations in development offer hope to women who are looking for HRT alternatives. A class of drugs known as SERMS of which Evista is a member, used in combination with estrogen has shown promising results in clinical studies. A SERM will protect against the uterine cancer causing effect of estrogen so progesterone is no longer needed with HRT. This immediately reduces many of the undesirable effects of HRT found in the WHI including breast cancer risk and producing better cholesterol effects. This combination of drugs is referred to as a tissue-selective estrogen complex (TSEC). Other advantages of TSEC treatment are improvement in bone density (lower osteoporosis risk) and possible reduction in coronary artery disease development. Although TSEC treatment is not yet FDA approved for treatment of post-menopausal symptoms, individual doctors can prescribe this if they feel the available information is favorable and the risk/benefit ratio is in favor of the patient’s well being.
Finally, there is the issue of blood clots associated with estrogen treatment. This is likely due to the effect of estrogen to alter the balance of certain blood proteins that favor blood clot development. My thought is that adding a simple baby aspirin daily may reverse or significantly reduce risks associated with increased blood clotting with estrogen, just as baby aspirin is now recommended for those at increased risk of heart attack. Aspirin is unlikely to be helpful to prevent blood clots in veins referred to as DVT but this is not completely certain. As with all medications there are downsides to aspirin such as gastric irritation and ulcer bleeding but these risks can be assessed by the individual and their doctor.
(This information is for educational purposes only and does not constitute medical advise or establish a doctor patient relationship)
Gary Pepper, M.D.
Editor-in-Chief, metabolism.com

Share this post